Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 12, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 9, 2016, 8:00 PM CDT for 4 counties in Iowa. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2016, 8:00 PM CDT (01:00 UTC)
- Expired
- May 9, 2016, 8:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Carroll County, IA, Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:02 PM CDT | TORNADO | 6 Wnw Guthrie Center, IA | CONFIRMED ROPE TORNADO NEAR 200TH AND HICKORY IN GUTHRIE COUNTY. |
| May 9, 8:18 PM CDT | TORNADO | 10 S Coon Rapids, IA | 190TH AND DOGWOOD - ROPE TORNADO CONTINUES TO CYCLE BETWEEN FUNNEL AND TORNADO. SAME STORM AS BEFORE. |
| May 9, 8:22 PM CDT | TORNADO | 7 S Coon Rapids, IA | TRAINED SPOTTER REPORTED ROPE TORNADO ON THE GROUND AND ONGOING. |
| May 9, 8:23 PM CDT | TORNADO | 7 S Coon Rapids, IA | ROPE TORNADO HAS MOVED TO NEAR 155TH AND DOGWOOD AT 823 PM. CONTINUES TO FORM AND LIFT. SAME STORM AS BEFORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 2626 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted.
990
WUUS53 KDMX 100100
SVRDMX
IAC009-027-073-077-100145-
/O.NEW.KDMX.SV.W.0012.160510T0100Z-160510T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON MAY 9 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
SOUTHEASTERN CARROLL COUNTY IN WEST CENTRAL IOWA...
SOUTHWESTERN GREENE COUNTY IN WEST CENTRAL IOWA...
NORTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
* UNTIL 845 PM CDT
* AT 759 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF GUTHRIE CENTER...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COON RAPIDS...SCRANTON...BAYARD...DEDHAM AND WILLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.
&&
LAT...LON 4167 9457 4167 9478 4198 9494 4202 9449
TIME...MOT...LOC 0059Z 181DEG 19KT 4172 9464
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
ZOGG2 follow-up statements
129
WWUS53 KDMX 100126
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
826 PM CDT MON MAY 9 2016
IAC009-027-073-077-100145-
/O.CON.KDMX.SV.W.0012.000000T0000Z-160510T0145Z/
GUTHRIE IA-CARROLL IA-GREENE IA-AUDUBON IA-
826 PM CDT MON MAY 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN GUTHRIE...SOUTHEASTERN CARROLL...SOUTHWESTERN GREENE
AND NORTHEASTERN AUDUBON COUNTIES...
AT 826 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
COON RAPIDS...OR 13 MILES NORTHWEST OF GUTHRIE CENTER...MOVING NORTH
AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
COON RAPIDS...SCRANTON...BAYARD...DEDHAM AND WILLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE THUNDERSTORM LINES CAN PRODUCE BRIEF TORNADOES AND WIDESPREAD
SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT IMMEDIATELY
LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND SIGNIFICANT
PROPERTY DAMAGE.
&&
LAT...LON 4177 9458 4175 9482 4198 9494 4202 9449
TIME...MOT...LOC 0126Z 168DEG 14KT 4182 9467
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
ZOGG777
WWUS53 KDMX 100145
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
845 PM CDT MON MAY 9 2016
IAC009-027-073-077-100155-
/O.EXP.KDMX.SV.W.0012.000000T0000Z-160510T0145Z/
GUTHRIE IA-CARROLL IA-GREENE IA-AUDUBON IA-
845 PM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GUTHRIE...
SOUTHEASTERN CARROLL...SOUTHWESTERN GREENE AND NORTHEASTERN AUDUBON
COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS
WEAKENED. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
WEST CENTRAL IOWA.
LAT...LON 4177 9458 4175 9482 4198 9494 4202 9449
TIME...MOT...LOC 0143Z 181DEG 19KT 4182 9467
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:31 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 9, 6:31 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT MON MAY 9 2016 .UPDATE... ISSUED AT 630 PM CDT MON MAY 9 2016 WATCH CONTINUES IN EFFECT OVER THE SW THIS EVENING. WILL CONTINUE TO MONITOR ANY EASTWARD EXPANSION OF STORMS THIS EVENING. AT THIS TIME...EXPECTING SVR CHANCES TO REMAIN OVER WEST THIS EVENING. && .SHORT TERM.../TONIGHT/ ISSUED AT 241 PM CDT MON MAY 9 2016 SHOWER AND THUNDERSTORM POTENTIAL THE REMAINDER OF THE AFTERNOON AND INTO THE OVERNIGHT IS THE PRIMARY FORECAST CHALLENGE FOR THE PERIOD. A WEAK WARM FRONT HAS WORKED NORTH INTO SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA. CLOUDS HAVE LIMITED SFC BASED INSTABILITY OVER MUCH OF IOWA TODAY. SOME LIMITED SUN HAS REACH THE WESTERN PORTION OF THE STATE BY MID AFTERNOON WITH MLCAPES NEAR 1000 J/KG THOUGH AS OF 3 PM...ANY 0-3 KM CAPES REMAINED WEST OF THE MISSOURI RIVER. SEVERAL WAVES OF WEAK TO MODERATE THETA-E ADVECTION LIFTING NORTH ACROSS CENTRAL IOWA HAVE PROVIDED SOME ELEVATED INSTABILITY OVER IOWA. THE BULK OF THE ACTIVITY THROUGH EARLY AFTERNOON HAS REMAINED OVER SOUTHEAST IOWA THOUGH ISOLATED ACTIVITY HAS DEVELOPED FROM TIME TO TIME INTO THE CENTRAL PORTION OF THE STATE. A STRONG SHORT WAVE LIFTING NORTHEAST FROM THE OKLAHOMA AND TEXAS PANHANDLES OVERNIGHT WILL HELP THE ENTIRE SYSTEM BECOME A BIT NEGATIVELY TILTED AS IT INTERACTS BY A DEEPER UPPER LOW OVER MONTANA AND WYOMING. THIS WILL SHIFT THE BETTER ENERGY INTO IOWA THIS EVENING WITH SHOWERS AND THUNDERSTORMS BECOMING MORE WIDESPREAD FROM SOUTH TO NORTH. AN ISOLATED SEVERE STORM WITH LARGE HAIL OR 60 MPH WINDS REMAINS POSSIBLE THOUGH THE FOCUS FOR SEVERE WEATHER HAS SHIFTED TO THE SOUTH AND WEST. THE POTENTIAL FOR SUSTAINED VIGOROUS UPDRAFT DEVELOPMENT IS LOW AND THE LACK OF SHEAR WILL PREVENT THEM FROM BECOMING SUSTAINED. THE PRECIPITATION WILL DIMINISH IN AREAL COVERAGE TOWARD 06Z. THE BEST CHANCES FOR PRECIPITATION AFT 06Z WILL BE OVER THE NORTHEAST. .LONG TERM.../TUESDAY THROUGH MONDAY/ ISSUED AT 241 PM CDT MON MAY 9 2016 THE FOCUS OF THE LONGER TERM FORECAST REMAINS ON THE POTENTIAL OF SEVERE THUNDERSTORMS...ADDITIONAL RAINFALL AND BELOW NORMAL TEMPERATURES ARE EXPECTED LATE IN THE WEEK. A SHORTWAVE TROUGH WILL BE LIFTING NORTHWEST OVER THE STATE ON TUESDAY. MORNING SHOWERS AND THUNDERSTORMS WILL TAPER OFF WITH SUBSIDENCE BEHIND THE DEPARTING WAVE. AFTERNOON HEATING OF A MOIST BOUNDARY LAYER IN A WEAKLY CAPPED ENVIRONMENT COULD PRODUCE ADDITIONAL SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS. ON WEDNESDAY AN UPPER TROUGH LIFTS OVER THE DAKOTAS AND DRIVES A COLD FRONT THROUGH THE UPPER MISSISSIPPI VALLEY. AHEAD OF THE FRONT...FORECAST MODELS DEPICT MU CAPE NEAR 1500 J/KG ACROSS PORTIONS OF SOUTHERN IOWA ALONG WITH 0-6 KM BULK SHEAR NEAR 30-45 KNOTS SUPPORTING THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS. A NORTHWEST FLOW UPPER PATTERN WILL REMAIN THURSDAY THROUGH THE WEEKEND BRINGING UNSEASONABLY COOLER WEATHER. ADDITIONAL RAIN CHANCES ARE EXPECTED FRIDAY AIDED BY A SHORTWAVE MOVING THROUGH THE NORTHWEST FLOW ALOFT. DRY BUT COOL WEATHER IS ANTICIPATED FOR THE WEEKEND WITH HIGHS IN THE 50S AND 60S...FAR BELOW THE NORMAL HIGHS OF 70S. && .AVIATION.../FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING/ ISSUED AT 630 PM CDT MON MAY 9 2016 CHALLENGING FORECAST THIS PERIOD WITH IFR CIGS NORTH/NORTHEAST AND MVFR ELSEWHERE...EXPECTED TO LOWER AGAIN OVER THE NEXT FEW HOURS. AREA OF LINGERING -TSRA/SHRA OVER NORTHEAST LIFTING NORTH AND EXPANDING AREA OF -TSRA MAY CLIP KFOD PRIOR TO 04Z. ACROSS CENTRAL SECTIONS...EXPECTING SOME INCREASE IN -SHRA VCTS COVERAGE THROUGH 06Z. OCCLUSION WILL MOVE NORTHEAST AFT 12Z AND CIGS INCREASE BY 18Z SW...EXPANDING NORTHEAST THROUGH 11/00Z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...REV SHORT TERM...DONAVON LONG TERM...ANGLE AVIATION...REV
Hazardous weather outlook, May 9, 3:52 PM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT MON MAY 9 2016 IAZ044>050-057>062-070>075-081>086-092>097-102100- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 352 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. HAIL UP TO THE SIZE OF QUARTERS AND WIND UP TO 60 MPH WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS COULD OCCUR WEDNESDAY AFTERNOON AND EVENING WITH LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. HEAVY RAIN IS ALSO EXPECTED WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON. IAZ004>007-015>017-023>028-033>039-102100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 352 PM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SMALL HAIL AND WIND UP TO 50 MPH WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE LIKELY TUESDAY AND WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS COULD OCCUR WEDNESDAY AFTERNOON AND EVENING WITH LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN IS ALSO EXPECTED WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON.
In the hours before
Local storm report, May 9, 5:38 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT MON MAY 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM FUNNEL CLOUD 3 S DRAKESVILLE 40.76N 92.49W
05/09/2016 DAVIS IA LAW ENFORCEMENT
FUNNEL CLOUD - AND POSSIBLE BRIEF TOUCHDOWN
REPORTED ALONG ICE AVENUE BETWEEN
DRAKESVILLE AND HIGHWAY 2; ABOUT 3 MILES
WEST OF BLOOMFIELD. MOVED NORTHWEST AND
DISSIPATED. NO DAMAGE REPORTED. DURATION
UNKNOWN.
&&
RVLocal storm report, May 9, 8:00 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT MON MAY 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM FUNNEL CLOUD 8 W GUTHRIE CENTER 41.68N 94.65W
05/09/2016 GUTHRIE IA EMERGENCY MNGR
FUNNEL CLOUD REPORTED. NO TOUCHDOWN
CONFIRMED. NEAR FRONTIER ROAD JUST NORTH OF
HIGHWAY 44 WEST OF GUTHRIE CENTER.
&&
RVThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:15 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 45 min |
| May 9, 8:05 PM CDT | Tornado Warning | DMX | Guthrie | 25 min |
| May 9, 8:37 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Crawford | 37 min |
| May 9, 8:50 PM CDT | Special Weather Statement | DMX | Adams, Taylor | 40 min |
| May 9, 10:26 PM CDT | Flash Flood Warning | DMX | Audubon, Carroll, Guthrie | 6 hr |
| May 9, 11:41 PM CDT | Special Weather Statement | DMX | Audubon | 49 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.